Oklahoma, 2020Hail and Damaging Winds in Oklahoma, May 8, 2020
May 8, 2020 · NWS TSA · 20 events in 4 counties and zones
Strong to severe thunderstorms developed during the evening hours of the 7th over the northeastern Texas Panhandle, across northwestern Oklahoma, and into southwestern Kansas. These storms organized into a line of severe thunderstorms as they moved southeast across Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the evening hours of the 7th over the northeastern Texas Panhandle, across northwestern Oklahoma, and into southwestern Kansas. These storms organized into a line of severe thunderstorms as they moved southeast across Oklahoma. Damaging wind gusts and large hail up to golf ball size occurred across southeastern Oklahoma, as the storms moved through during the early morning hours of the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 11:27 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, May 7, 11:27 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1227 AM CDT Fri May 8 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cigs to lower to MVFR categories as TSRA chances increase from the
W-NW overnight. Activity expected to be east of KFSM by 11z, with
a period of MVFR/brief IFR cigs to continue into mid-late morning
before cigs rise to VFR categories scatter out by afternoon.
Additionally, gusty NW-N winds will prevail from mid late morning
through 00z-02z.
&&
.PREV DISCUSSION... /Issued 836 PM CDT Thu May 7 2020/
..UPDATE...
DISCUSSION...
A gradually weakening cluster of storms was located over northwest
Arkansas at the time of writing (8PM). Small hail has been
reported with this cluster. These storms will continue to weaken
as they move into more meager MUCAPE to the east. A brief period
of dry weather in between systems will start relatively soon and
will continue through about 03 or 04Z.
Storm chances will increase greatly after 03Z as a cold front
approaches the area. In fact, the next round of strong to severe
storms has already gotten underway across portions of SW KS. As
for the Tulsa CWA, elevated instability is expected to increase
ahead of the front late this evening (MUCAPE on the order of 500
to 1000J/kg along and west of a line from about Vinita to Muskogee
to Wilburton) should allow (along with improved lift from the
passing cold front) for stronger, marginally severe, storms to be
sustained as opposed to the round late this afternoon which had
little instability to work with. Effective bulk shear of 50 to
65kts this evening and overnight will be more than sufficient for
elevated supercells to be sustained where instability can help
keep them supported. It appears the best parameters for severe
weather (especially the instability component) will come together
over SE OK tonight. Most CAM solutions also seem to be on board
with widespread convection (most likely strong to severe) over SE
OK by 08 or 09Z tonight. This, as a result, is the most likely
location within the CWA to see severe storms tonight. A more
marginal risk for severe weather exists from about I-40 and
northward mostly due to lower MUCAPE concerns.
In addition to the severe weather threat, heavy rainfall could
lead to localized flash flooding over parts of SE OK tonight. IVT
plots have had a great handle on this potential over the past few
days with a bullseye signal for heavy rainfall continuing to be
over SE OK. PWATs are also expected to climb between 1.5 to 1.9"
just ahead of the front, in tandem with storms, which are near
record values for this time of year. These two factors add to
added confidence in heavy rainfall over SE OK tonight which could
lead to localized flash flooding.
With all that said, the main severe threats for tonight will be
large hail up to golf ball size and damaging wind gusts up to
65mph. A short lived tornado can't be ruled out across portions
of far SE OK where storms have the best chance to be closer to
the surface where dew points near 60 will reside. Trends will
continue to be monitored.
Snider
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....23
Hazardous weather outlook, May 7, 4:08 PM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Thu May 7 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Thu May 7 2020
...STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT, AN ISOLATED SHORT-LIVED TORNADO IS POSSIBLE AS WELL...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
TORNADO.
RISK...Limited.
AREA...Southeast Oklahoma.
ONSET...This evening and overnight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA... Eastern Oklahoma.
ONSET... This evening and overnight.
FLASH FLOOD.
RISK...Limited.
AREA... Southeast Oklahoma and West-Central Arkansas.
ONSET... This evening and overnight.
HEAVY RAIN.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwestern Arkansas.
ONSET... This evening and overnight.
DISCUSSION...
There is an elevated threat for severe weather this evening and
overnight across southeastern Oklahoma. The main severe threats
for tonight in this area will be large hail up to golf ball size
and damaging wind gusts up to 65 miles per hour. There is also a
limited threat for quickly developing short-lived tornadoes.
Northeast Oklahoma and northwest Arkansas, defined by points
north of Interstate 40, will see a limited threat for severe
weather this evening with the main severe threats being large
hail, isolated damaging wind gusts, and a very low non zero chance
for a short-lived tornado.
Along with the threat for severe weather, heavy rainfall is
expected to fall across much of the area with an elevated risk
expected across southeast Oklahoma. The heaviest rainfall in
southeast Oklahoma will likely fall late tonight as storms move
into the area. A limited flash flooding threat also exists across
southeast Oklahoma in accordance to the locally heavy rainfall
expected.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY AND SUNDAY...No Hazards.
MONDAY THROUGH WEDNESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Storm potential will be quickly ending on Friday morning as a cold
front sweeps through. Strong north winds with gusts to near 30 mph
are possible.
Thunderstorm chances return next week, with very low severe
potential until the middle to latter part of the week.
weather.gov/tulsa contains additional information.
SniderIn the hours before
Special weather statement, May 7, 10:53 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1153 PM CDT Thu May 7 2020
OKZ060-064-066-080530-
Tulsa OK-Okmulgee OK-Creek OK-
1153 PM CDT Thu May 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CREEK...NORTHWESTERN
OKMULGEE AND SOUTH CENTRAL TULSA COUNTIES UNTIL 1230 AM CDT...
At 1152 PM CDT, a strong thunderstorm was located 8 miles east of
Shamrock, moving east at 45 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Bristow... Bixby...
Sapulpa... Jenks...
Glenpool... Kiefer...
Beggs... Mounds...
Kellyville... Liberty...
This includes Interstate 44 between mile markers 190 and 211.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.
LAT...LON 3588 9656 3605 9650 3599 9590 3571 9601
TIME...MOT...LOC 0452Z 283DEG 37KT 3595 9645
Thunderstorm Wind, Pittsburg
- When
- May 8, 1:30 AM CST
- Where
- Pittsburg County, 3.96 mi W of White Switch
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.876, -96.070
The Oklahoma Mesonet station near Stuart measured 61 mph thunderstorm wind gusts.
Thunderstorm Wind, Pittsburg
- When
- May 8, 1:43 AM CST
- Where
- Pittsburg County, 0.71 mi N of (Mlc)mc Alester Muni
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.890, -95.779
The McAlester Regional Airport ASOS measured thunderstorm wind gusts to 64 mph.
Thunderstorm Wind, Pittsburg
- When
- May 8, 1:45 AM CST
- Where
- Pittsburg County, Mc Alester
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.930, -95.770
Strong thunderstorm wind snapped large tree limbs in McAlester.
Thunderstorm Wind, Pittsburg
- When
- May 8, 1:52 AM CST
- Where
- Pittsburg County, 1.45 mi NW of Bache
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 34.894, -95.649
Strong thunderstorm wind blew down power lines across Highway 270 in Bache.
Thunderstorm Wind, Pittsburg
- When
- May 8, 1:54 AM CST
- Where
- Pittsburg County, 0.66 mi ESE of Haileyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.846, -95.559
Strong thunderstorm wind blew down power lines.
Thunderstorm Wind, Pittsburg
- When
- May 8, 1:56 AM CST
- Where
- Pittsburg County, 4 mi S of Blanco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.692, -95.770
Strong thunderstorm wind snapped large tree limbs.
Hail, Pittsburg
- When
- May 8, 1:56 AM CST
- Where
- Pittsburg County, 4 mi S of Blanco
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.692, -95.770
Golf ball size hail damaged vehicles and homes.
Thunderstorm Wind, Latimer
- When
- May 8, 1:56 AM CST
- Where
- Latimer County, 1.21 mi NE of Higgins
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.811, -95.434
Strong thunderstorm wind blew down a tree.
Thunderstorm Wind, Pushmataha
- When
- May 8, 1:57 AM CST
- Where
- Pushmataha County, 0.36 mi SSE of Darwin
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.245, -95.777
Strong thunderstorm wind blew down trees in Darwin.
Thunderstorm Wind, Pushmataha
- When
- May 8, 2:01 AM CST
- Where
- Pushmataha County, 2.09 mi WNW of Antlers
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.236, -95.656
Strong thunderstorm wind blew down a tree along Highway 3, west of Antlers.
Thunderstorm Wind, Pushmataha
- When
- May 8, 2:04 AM CST
- Where
- Pushmataha County, 4 mi E of Antlers
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -95.550
Strong thunderstorm wind damaged the roof of a home east of town.
Thunderstorm Wind, Pushmataha
- When
- May 8, 2:05 AM CST
- Where
- Pushmataha County, 2 mi S of Antlers
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.201, -95.620
Strong thunderstorm wind blew down multiple trees.
Thunderstorm Wind, Choctaw
- When
- May 8, 2:09 AM CST
- Where
- Choctaw County, 0.69 mi S of Kent
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.110, -95.620
Strong thunderstorm wind blew down trees and power poles in Kent.
Thunderstorm Wind, Choctaw
- When
- May 8, 2:11 AM CST
- Where
- Choctaw County, 0.62 mi SW of Speer
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.113, -95.557
Strong thunderstorm wind destroyed a barn near Speer.
Thunderstorm Wind, Pittsburg
- When
- May 8, 2:12 AM CST
- Where
- Pittsburg County, 32.34 mi SSE of Weathers
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.200, -95.413
Strong thunderstorm wind blew down multiple trees in and around Rattan.
Thunderstorm Wind, Choctaw
- When
- May 8, 2:14 AM CST
- Where
- Choctaw County, 0.95 mi NE of Messer
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.090, -95.469
Strong thunderstorm wind blew down trees and power lines in Messer.
Thunderstorm Wind, Choctaw
- When
- May 8, 2:18 AM CST
- Where
- Choctaw County, 4 mi SW of Gay
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.909, -95.669
Strong thunderstorm wind destroyed a barn southwest of Gay.
Hail, Choctaw
- When
- May 8, 2:20 AM CST
- Where
- Choctaw County, 0.97 mi SE of Hugo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.009, -95.510
Thunderstorm Wind, Choctaw
- When
- May 8, 2:20 AM CST
- Where
- Choctaw County, 1.37 mi WNW of Hugo
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.031, -95.540
The Oklahoma Mesonet station northwest of Hugo measured 63 mph thunderstorm wind gusts.
Thunderstorm Wind, Choctaw
- When
- May 8, 2:26 AM CST
- Where
- Choctaw County, 4 mi N of Ft Towson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.078, -95.270
Strong thunderstorm wind blew down multiple trees north of Fort Towson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Louisiana, May 8, 2020$100 · 61 kt wind · 17 events
- Winter Weather in Maine, May 8 to 9, 202017 events
- Flooding and Hail in Texas, May 8 to 9, 2020$15,000 · 1.75 in hail · 6 events
- Winter Weather in New Hampshire, May 8 to 9, 202013 events
- Frost and Freeze in Virginia, May 8 to 9, 202012 events
- Frost and Freeze in West Virginia, May 8 to 9, 20209 events
- Frost and Freeze in Maryland, May 8 to 9, 20209 events
- Frost and Freeze in New York, May 8, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 8 to 9, 20207 events
- Damaging Winds in Oklahoma, May 8, 202070 kt wind · 6 events
- Damaging Winds in Arkansas, May 8, 202061 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890921, 891566, 891569, 891582, 891585, 891587, 891588, 891589, 891591, 891593, 891594, 891595, 891596, 891599, 891601, 891603, 891604, 891605, 891606, 891608.